Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Birmingham, AL

July 12, 2004Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2004, 2:26 PM CDT for Randolph County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 2:26 PM CDT (19:26 UTC)
Expired
Jul 12, 2004, 2:45 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121926
SVRBHM
ALC111-121945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODLAND...OR ABOUT 7 MILES
  NORTHEAST OF WEDOWEE...AND MOVING SOUTHEAST AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANBURNE...GRAHAM AND NEWELL AT 240 PM CDT

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3347 8538 3332 8550 3314 8523 3331 8509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:09 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 12:09 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT MON JUL 12 2004

UPDATED ZONES TO INCREASE POPS AND REMOVE AFTERNOON WORDING. LOOKING
AT THE CURRENT RADAR PICTURE...SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED TO DEVELOP MAINLY OVER NORTHEAST PORTIONS OF CWA.
COVERAGE WILL CONTINUE TO INCREASE THROUGH LATE AFTERNOON.

MAIN DISCUSSION WILL BE OUT LATER THIS AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Jul 12, 12:45 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT MON JUL 12 2004

ALZ011>015-017>050-122000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST AND EAST CENTRAL ALABAMA.  ROUGHLY FROM CENTRE...TO
BIRMINGHAM...TO AUBURN AND EAST TO THE GEORGIA STATE LINE.  THE MAIN
THREAT WILL BE STRAIGHT LINE WINDS AND DOWNBURST WINDS.

THE WET MICROBURST POTENTIAL TODAY IS MODERATE AREA WIDE.  THIS MEANS
THAT IF A STRONG THUNDERSTORM DEVELOPS...A DOWNBURST OF GUSTY WINDS
TO 35 MILES AN HOUR COULD OCCUR.

.DAYS TWO THROUGH SEVEN...
ON WEDNESDAY THE HEAT INDEX VALUES ACROSS THE AREA ARE EXPECTED TO BE
IN THE 105 TO 110 DEGREE RANGE.  PLEASE EXERCISE CAUTION WHILE
PARTICIPATING IN OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
COULD BE REQUIRED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
NORTHEAST AND EAST CENTRAL PORTIONS OF THE COUNTY WARNING AREA.

In the hours before

Special weather statement, Jul 12, 2:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT MON JUL 12 2004

ALZ024-026-121945-
JEFFERSON-ST. CLAIR-
210 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINSON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WARRIOR...MORRIS...
KIMBERLY...GARDENDALE...FULTONDALE...PINSON...BIRMINGHAM AIRPORT AND
BIRMINGHAM THROUGH 245 PM CDT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:08 PM CDTSevere Thunderstorm WarningBMXCalhoun17 min
Jul 12, 3:43 PM CDTSevere Thunderstorm WarningBMXWalker17 min
Jul 12, 4:06 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jul 12, 4:21 PM CDTSevere Thunderstorm WarningBMXJefferson24 min
Jul 12, 4:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 12, 5:00 PM CDTSevere Thunderstorm WarningBMXBlount15 min
Jul 12, 6:50 PM CDTSevere Thunderstorm WarningBMXAutauga25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.